Hail, McLennan
- When
- May 19, 8:53 AM CST
- Where
- McLennan County, 0.91 mi NE of Lorena
- Measured
- 1.5 in hail
- Reported by
- Social Media
- Coordinates
- 31.390, -97.210
An eastward-surging dryline provided focus for yet another round of strong to severe thunderstorms as an upper level trough swept through the Plains on May 19. Montague County received the majority of the severe weather, as the triple point between the dryline, cold front, and warm front remained stationary near that location for several hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
An eastward-surging dryline provided focus for yet another round of strong to severe thunderstorms as an upper level trough swept through the Plains on May 19. Montague County received the majority of the severe weather, as the triple point between the dryline, cold front, and warm front remained stationary near that location for several hours. Storms eventually expanded south, and spread east through the rest of the region late that afternoon and into the evening. Hail up to 4.5 inches was reported in the Saint Jo area in Montague County. In addition, 3 brief tornadoes occurred in counties along the Red River: 1 EF-Unknown, and 2 EF-0s.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 19, 4:40 AM CST, 4 hours 13 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Fort Worth TX 540 AM CDT Mon May 19 2025 ...New Aviation, Short Term... .KEY MESSAGES... - Additional severe thunderstorms are expected this afternoon and evening with the highest coverage near and east of I-35. All severe weather hazards are possible. - A cold front on Tuesday will knock temperatures back down to near normal for the middle of next work week, with afternoon highs in the low to the mid 80s. - There will be daily chances (20-30%) for afternoon/evening thunderstorms beginning Thursday. && .SHORT TERM... /NEW/ Update: As of 530 AM, high-based showers and isolated storms are beginning to develop within a mid-level moisture plume extending northeastward from the Texas Hill Country. This trend should continue this morning, with perhaps a couple of more robust cells capable of small hail and gusty winds becoming established after sunrise. The main severe weather risk is still from mid afternoon into the evening, and will primarily be in North Texas where an environment supportive of supercells will be in place with all severe hazards possible. Overnight CAM guidance remains fairly subdued in terms of convective coverage within the forecast area, while coarser global guidance continues to support widespread convection ahead of the dryline. Current thinking is still that CAMs are underdone, and have gone more bullish with PoPs than most short-term guidance would indicate given there will be strong synoptic forcing available and a very unstable buoyant sector ahead of the dryline. The remainder of the trends outlined below remain valid for today's event. -Stalley Previous Discussion: /Through Tuesday/ One final round of severe thunderstorms is forecast later this afternoon and evening before a reprieve in active weather during the midweek period. A lull in convective activity is expected through the early morning hours before broad large-scale ascent results in high- based showers and isolated thunderstorms around and after sunrise. This activity may be rather similar to that experienced during the daytime yesterday, and will likely remain sub-severe without access to the greater moisture/instability rooted in the boundary layer. However, small hail and gusty winds cannot be ruled out with any more robust cells that may exist from sunrise into the early afternoon. By mid-afternoon, the surface dryline boundary will be pulled eastward, advancing into western North Texas during peak heating. Strong to severe thunderstorms are expected to develop near/east of this boundary with aid from strong synoptic ascent from a deep upper trough pivoting into the Central Plains. With significant instability characterized by SBCAPE exceeding 4000 J/kg and strong deep-layer shear exceeding 50 kts, a supercellular storm mode should dominate initially, before perhaps eventual upscale growth into clusters heading into the evening. This will support all severe hazards, including large hail and a few tornadoes, especially as 0-1 km shear/helicity increase heading towards sunset with the onset of a strengthening low-level jet over parts of Northeast Texas. Another concern is the anticipated fast storm motions later today, even for established supercells with deviant motion. Mean steering flow will be in excess of 55 mph, left splitting supercells could race northeast in excess of 60 mph, and even right-movers could see ENE motions as high as 40-50 mph. This will be of even greater concern if convection is still ongoing after nightfall which is possible in parts of Northeast Texas. Although today's environment will certainly be supportive of severe weather, there are still a couple of uncertainties surrounding finer details of convection coverage and trends. The first of these is the placement of the dryline which has quite a bit of spread even among short-term guidance. Overall, have favored a western solution as several of these CAMs are often too aggressive with daytime mixing, and as a result are often too aggressive with diurnal eastward advance of the dryline. If there is a significant amount of high-based shower and thunderstorm activity during the morning and early afternoon, this would only slow the dryline's eastward progress further. The second factor is the impact (if any) of daytime precipitation on destabilization within the warm sector. This may explain a few CAMs' reluctance to develop much in the way of convection within the CWA later in the afternoon. However, with the degree of synoptically evident forcing in place today in conjunction with the dryline, a null event does not seem likely, and will maintain more aggressive PoPs especially near and east of I-35 through the late afternoon and evening period. By late this evening, convection should largely be exiting the forecast area to the east/northeast along with the dryline as it vacates the area with the Central Plains low pressure system. The low's trailing cold front will be pulled through the entire forecast area overnight and Tuesday morning, with noticeably cooler and much less humid conditions arriving behind it. This will lead to a very pleasant Tuesday with dewpoints in the 50s, sunny skies, and highs in the 80s. -Stalley && .LONG TERM... /Issued 244 AM CDT Mon May 19 2025/ /Wednesday through Sunday/ ...Wednesday... Dry post-frontal air will be in place during the day on Wednesday, as a high pressure to the north funnels a slightly cooler and stable airmass into the region. This will keep skies clear and conditions mild, with highs in the 80s and dew points in the 50s. ...Thursday through Sunday... Though upper-level ridging will build into the central CONUS for the end of the week into this upcoming weekend, surface high pressure will shift to the east/northeast, allowing for southerly flow to bring Gulf moisture back into the region. This will allow dew points to increase again into the upper 60s and 70s, and highs to rebound into the upper 80s and low 90s. In the mid-levels, parcel trajectories will be more off the Gulf as opposed to the Mexican Plateau. This will keep warmer air aloft and the EML to the west, resulting in a weaker capping inversion and weak mid- level lapse rates. On the dynamics front, medium range guidance is beginning to resolve weak disturbances that will slowly traverse the southern Plains during this time frame. This set up will favor daily chances for isolated showers and thunderstorms (20 to 30% chance). While the details are unclear at this time range, the general trend favors slightly higher coverage near the Red River (less SBCIN) and east Texas (more surface moisture). Furthermore, SBCAPE may increase to the 2000-3000 J/kg range owing to a very moist boundary layer. In this environment, a storm or two may briefly be capable of large hail or damaging winds, but in the absence of strong shear or any meaningful synoptic features, organized severe weather appears unlikely at this time. This also means that favored areas for thunderstorm development will partially depend on activity the day prior, as remnant outflow boundaries, though hard to predict their location far in advance, can have important implications on where storms develop later the next day. Thermodynamically driven convection like this will also be tied to the diurnal cycle, with convection developing during the afternoon hours, and quickly dissipating after sunset. Darrah && .AVIATION... /NEW/ /12z TAFs/ MVFR stratus primarily in the 1-2 kft range has overspread all TAF sites as of 1030z, and low cigs are expected to remain in place through much of the morning. Some lifting/scattering to VFR is possible heading into the afternoon, while a breezy south wind of 20G30KT prevails. In addition, isolated high-based showers and a few thunderstorms are beginning to spread towards North Texas from the Hill Country, and could briefly result in SHRA or TSRA at the airports before 18z. However, the potential for prolonged lightning impacts to the airports is too low to carry TS during this time period. Greater chances for convective impacts will arrive mid/late afternoon when severe thunderstorms are possible mainly in North/Northeast Texas. Strong or severe storms could continue into the evening hours, and this would be most likely roughly from the Metroplex airports north and eastward. This activity should vacate the TAF sites by 02-03z with a quiet overnight period to follow. A trailing cold front will move through at the end of the forecast period around 12z Tuesday resulting in a northwest wind shift. -Stalley && .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested across North Texas late this afternoon and evening. Even if activation is not locally requested, any reports of hazardous weather to the National Weather Service are appreciated. && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 85 65 82 63 87 / 60 20 0 0 0 Waco 89 68 84 60 89 / 30 30 0 0 0 Paris 83 68 79 57 84 / 70 60 0 0 0 Denton 86 59 82 58 87 / 50 20 0 0 0 McKinney 83 65 80 60 86 / 60 40 0 0 0 Dallas 86 67 83 63 87 / 60 30 0 0 0 Terrell 85 68 82 59 86 / 60 40 0 0 0 Corsicana 88 71 85 61 89 / 40 40 0 0 0 Temple 91 67 89 60 92 / 30 30 0 0 0 Mineral Wells 91 60 84 57 90 / 30 10 0 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Special Weather Statement
National Weather Service Fort Worth TX
841 AM CDT Mon May 19 2025
TXZ142-143-156-157-191415-
Mills TX-Coryell TX-Lampasas TX-Hamilton TX-
841 AM CDT Mon May 19 2025
...A strong cluster of thunderstorm will impact portions of
southwestern Hamilton, west central Coryell, Lampasas and
southeastern Mills Counties through 915 AM CDT...
At 840 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 11 miles northeast of Bend, or 13 miles northwest of
Lampasas, moving northeast at 65 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Evant around 855 AM CDT.
Other locations impacted by this storm include Shive, Moline, Izoro,
Rumley, Purmela, Adamsville, Arnett, Pearl, South Purmela, and King.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3166 9829 3144 9780 3103 9820 3103 9844
3106 9848 3108 9846 3110 9847 3111 9846
3111 9847 3112 9848 3112 9850 3109 9852
3109 9853
TIME...MOT...LOC 1340Z 215DEG 56KT 3120 9835
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HernandezSpecial Weather Statement
National Weather Service Fort Worth TX
903 AM CDT Mon May 19 2025
TXZ143-156-157-191430-
Coryell TX-Lampasas TX-Hamilton TX-
903 AM CDT Mon May 19 2025
...Strong thunderstorms will impact portions of eastern Hamilton,
Coryell and central Lampasas Counties through 930 AM CDT...
At 903 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Evant to 10 miles north of Copperas Cove.
Movement was northeast at 55 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Gatesville around 915 AM CDT.
Other locations impacted by these storms include Pancake, Izoro,
South Mountain, Rumley, Purmela, Adamsville, Whiteway, Aleman,
Arnett, and Levita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3133 9834 3139 9830 3141 9827 3143 9828
3151 9823 3194 9795 3146 9760 3110 9797
TIME...MOT...LOC 1403Z 223DEG 46KT 3145 9814 3127 9796
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
HernandezSpecial Weather Statement
National Weather Service Fort Worth TX
944 AM CDT Mon May 19 2025
TXZ159-191515-
McLennan TX-
944 AM CDT Mon May 19 2025
...A strong thunderstorm will impact portions of southwestern
McLennan County through 1015 AM CDT...
At 943 AM CDT, Doppler radar was tracking a strong thunderstorm over
Moody, or 7 miles south of McGregor, moving northeast at 55 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Waco, Hewitt, and Lorena around 950 AM CDT.
Woodway and Robinson around 955 AM CDT.
Beverly Hills around 1000 AM CDT.
Bellmead and Lacy-Lakeview around 1005 AM CDT.
Other locations impacted by this storm include Rock Creek,
Downsville, Willow Grove, Asa, Spring Valley, China Spring, and
Gholson.
This includes Interstate 35 between mile markers 314 and 338.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3132 9742 3140 9747 3173 9727 3147 9690
3124 9734
TIME...MOT...LOC 1443Z 229DEG 49KT 3134 9737
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
HernandezThe Ft Hood radar (KGRK), 76 km away, was scanning. The volume nearest the first event began at 14:53 UTC.
28 hail, 9 thunderstorm wind, 3 tornado. Local standard time, as filed.
A report of half dollar sized hail northeast of Lorena was relayed via local media.
Report from mPING: Half Dollar (1.25 in.).
Report from mPING: Hen Egg (2.00 in.).
A few different sources reported several minutes of ping pong ball sized hail in and around Bowie.
Report from mPING: Quarter (1.00 in.).
Amateur radio operator reported golf ball sized hail in Montague.
Report from mPING: Golf Ball (1.75 in.).
Report from mPING: Golf Ball (1.75 in.).
Emergency manager reported golf ball sized hail 4 east of Nocona.
Emergency manager reported quarter sized hail and high winds in Spanish Fort.
Broadcast media reported 4.5 inch diameter hail 7 miles north of Saint Jo.
Broadcast media reported softball sized hail 4 miles northwest of Saint Jo.
Emergency manager reported baseball sized hail on Highway 82 west of Saint Jo.
Report from mPING: Quarter (1.00 in.).
A tornado was confirmed by chaser video east of Saint Jo on private land. Grass was laid down in a circular pattern in a field, but the tornado dissipated before reaching an area of trees. Video shows the tornado only lasted about 10 seconds. This tornado was rated EF-Unknown.
Report from mPING: Grapefruit (4.00 in.).
Amateur radio operator reported golf ball sized hail in Saint Jo.
Emergency manager reported golf ball to tennis ball sized hail 10 miles N of Muenster near Bulcher.
Emergency management reported that two overhead doors were damaged by high winds at the volunteer Fire Department approximately 1 mile south of Bowie on Highway 59.
Storm chaser reported 2 inch hail in Fruitland.
Emergency management reported that a power line had blown down onto a house, just north of Lawhorn Lane and Hwy 287, north of the city of Sunset.
Social media photo showed half dollar size hail in Sunset.
Emergency manager reported quarter sized hail just west of Gainesville.
Emergency management reported a 62 MPH wind gust in Gainesville. A storm chaser reported several tree limbs blown down across the city of Gainesville.
The Cooke County Emergency Manager reported a measured wind gust of 70 MPH on the roof of the county courthouse (at an elevation of 30 feet).
A storm chaser reported several tree limbs blown down across the city of Gainesville.
Report from mPING: Quarter (1.00 in.).
Report from mPING: Quarter (1.00 in.).
Report from mPING: Quarter (1.00 in.).
An emergency manager reported nickel to quarter size hail in Carpenters Bluff.
Report from mPING: Quarter (1.00 in.).
An EF-0 tornado occurred near Dotson along CR 2295 and FM 2029, producing scattered tree damage. Maximum estimated winds were 75 mph.
KNFW measured a 61 mph / 53 kt gust.
KFTW measured a 51 kt / 59 mph gust.
KFTW measured a 71 mph / 62 kt gust.
KF46 measured a 57 mph / 50 kt gust.
A very brief tornado damaged some trees along CR 43200 east of Powderly. The tornado was rated EF-0 with maximum 80 mph winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2025Every state in 2025This day in weather historyThe tornado archive for Texas, 2025Warnings in Texas, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1264524, 1264525, 1264541, 1264542, 1264543, 1264544, 1264545, 1264546, 1264547, 1264548, 1264551, 1264553, 1264554, 1264557, 1264556, 1264558, 1265235, 1264560, 1264564, 1264530, 1264873, 1264567, 1264570, 1264875, 1264572, 1264532, 1264878, 1264880, 1264882, 1264535, 1264534, 1264536, 1264539, 1264538, 1265236, 1264614, 1264613, 1264615, 1264616, 1265238.